Diazoxide Toxicity in a Child With Persistent Hyperinsulinemic Hypoglycemia of Infancy: Mixed Hyperglycemic Hyperosmolar Coma and Ketoacidosis

J Pediatr Endocrinol Metab. 2018 Aug 28;31(8):943-945. doi: 10.1515/jpem-2018-0112.

Abstract

Background: Persistent hyperinsulinemic hypoglycemia of infancy (PHHI), also known as congenital hyperinsulinism, has been known to go into spontaneous remission, with patients developing diabetes in later life. A temporary phase of hyperglycemia is, however, rarely reported.

Case presentation: We describe a 16-month-old child, a known case of diazoxide responsive PHHI, presenting with mixed hyperglycemic hyperosmolar coma and ketoacidosis with rhabdomyolysis while on diazoxide treatment. The patient required temporary cessation of diazoxide and initiation of insulin infusion, followed by a relapse of hypoglycemia again necessitating diazoxide therapy.

Conclusions: Hyperosmolar coma with ketoacidosis is a rare side-effect of diazoxide therapy, documented even in patients with persistent hyperinsulinemic hypoglycemia of infancy.

Keywords: congenital hyperinsulinism; hyperglycemia; rhabdomyolysis.

Publication types

  • Case Reports

MeSH terms

  • Antihypertensive Agents / adverse effects*
  • Congenital Hyperinsulinism / drug therapy*
  • Diazoxide / adverse effects*
  • Humans
  • Hyperglycemic Hyperosmolar Nonketotic Coma / chemically induced*
  • Hyperglycemic Hyperosmolar Nonketotic Coma / pathology
  • Infant
  • Ketosis / chemically induced*
  • Ketosis / pathology
  • Male
  • Treatment Outcome

Substances

  • Antihypertensive Agents
  • Diazoxide